Q. I read that self-tanning creams can cause cancer. Is it true?

Answered by
Dr. Ashwini V Swamy
and medically reviewed by iCliniq medical review team.
Published on Jun 14, 2018

Hello doctor,

I am 32 years old. I was using self-tanning creams around seven years all year long. I have stopped for the last two years. I am worried because I have read that self-tanning creams are causing cancer and tumors. Is it true? Are they out of my system or will it take years to appear if they caused me cancer?

Dr. Ashwini V Swamy

Dermatology Venereology
#

Hello,

Welcome to icliniq.com.

Yes, self-tanning lotions are known to cause skin cancer. Please stop using it and avoid exposure to sunlight without a sunscreen.

Use a sunscreen with SPF 50 or more, apply every fourth hourly.

Look for any changes in the skin, any bumps that look different, any changes in moles.

Seven years is too long. I would suggest you visit a dermatologist for full skin examination so that any abnormal skin lesion if present, can be picked up early.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

I went to a dermatologist and I am alright. Do they go into my system to cause breast cancer? Do they cause other cancers?

Dr. Ashwini V Swamy

Dermatology Venereology
#

Hello,

Welcome back to icliniq.com.

When tanning lotions are inhaled during application onto the skin, it can go into the blood, and trigger the cancer process. There is not much evidence to say that it can cause other internal cancers.

If your skin is fine, then there is no need to worry about other cancers from self-tanning lotions because it would not go deep enough to reach blood when applied on to the skin.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Hello doctor,

Thank you for your reply. I forgot to mention that I was using them only to my face, not to all my body like other users do and I was not using spray tanning, only lotions. So should I forget about them? Do they not cause cancer? I mean they do not go into my skin, or into my blood when I apply them? I have not used them for about two years. If they did any damage, it would have appeared by now? Sorry for all these questions but, I am trying to take it out of my mind.

Dr. Ashwini V Swamy

Dermatology Venereology
#

Hello,

Welcome back to icliniq.com.

I can totally sense your concern. The self-tanning lotion contains DHA (Dihydroxyacetone). When it is applied to the skin, it stains the outer dead layer of skin giving it a tan color. The outer dead layer of skin sheds every four weeks. So, the tan will last for somewhere around that duration.

You have mentioned that you have stopped using it two years back. So, this should have already been gone from your skin a long time ago. Internal cancer (lung cancer) risk from this DHA arises when fumes are inhaled during the application of lotion. This is a chemical, when inhaled it can trigger cancer process, asthma, pulmonary obstructive disease as shown by few studies.

DHA does not penetrate the normal skin beyond the stratum corneum which is the most superficial layer of skin, also called dead layer where it stains. It can reach the blood when it is applied to damaged skin, like any wound. There are few hypothetical data regarding this, not much practical evidence of internal cancer from absorption through the skin. Self-tanning lotions may not have adequate sunscreen in it. So, the risk of sun exposure and sun damage remains same for people who use tanning lotion and who do not. I mean to say, self-tanning lotion does not give you protection against the UV rays. It just gives a tan color, which is not a real tan and not protective as a real tan. Sunscreens are to be applied after tanning to protect the skin from UV rays. People think that self-tanning lotions protect against UV rays. I just wanted to clear that aspect. On the other hand, tanning beds are known to increase the chance of melanoma by 30 %. Tanning sprays are safe in this regard.

I feel you should stop worrying about the self-tanning lotion being in your system and causing cancer as you stopped it two years ago.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Hello doctor,

Thank you for your detailed answer. In summary, I should not worry about it, but what about lung cancer that they might cause? Is it proven or just theories? Should I test my lungs?

Dr. Ashwini V Swamy

Dermatology Venereology
#

Hello,

Welcome back to icliniq.com.

Risk of lung cancer risk is more of a hypothetical issue. You can mention this to your primary care doctor when you visit him/her for your physical. If they feel there is a need for further evaluation, then they may work up on that. Take care.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Hello again doctor,

In my country, the doctors are not familiar with these creams. That is why I have requested help and advise from you. In summary, I should forget about this creams and move on?

Dr. Ashwini V Swamy

Dermatology Venereology
#

Hello,

Welcome back to icliniq.com.

Yes, you should stop worrying about this cream. I am sure you would have done a huge research on the internet about this cream. They say it is safer than tanning booth/beds which increase the chance of melanoma when started early during teenage.

Yes, it is safer, only minute chances of lung abnormalities eventually leading to cancer have been seen if there is inhalation of cream. Again, it depends on the amount of chemicals inhaled, and other triggering factors that determine the risk. Watch for any symptoms like cough or pain. If any, meet your primary care doctor (hope this does not happen at all). With your height and weight, I can say you are pretty healthy and active person. This cream should not affect you in any way. Eat healthily, exercise regularly, keep yourself hydrated with two to three litres of water per day. You should be totally fine.

Stop worrying too much about it, stress is not a good thing. Take care.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

You too and thank you for your answer. I will try not to stress about the creams.

Dr. Ashwini V Swamy

Dermatology Venereology
#

Hello,

Welcome back to icliniq.com.

This came up as a follow-up query, but I do not see any question here.

Hope I have answered all your concerns.

For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


The color and shape of a mole on my leg have changed. Should I be concerned?

Query: Hello doctor, I have had this mole on my leg since I was a teenager, and I am 31 years old now. I remember it being lighter in color and more oval, whereas now it is more of a triangle with darker pigmentation and two shades of brown. I measured it, and it is about 4 mm in width. I have an olive ski...  Read Full »

Can I use Rejuglow Gel for skin whitening. I have very tanned skin. Give me suggestions.

Query: Hello, I am a 22 year old, male. I have a very sensitive skin, even after using sunscreens, it is tanned. Suggest me any skin whitening pills.  Read Full »

Kindly suggest a face wash, sunscreen lotion and overnight cream for oily skin.

Query: Hello doctor, I am a 25 year old boy and my face is very oily during summer while in winters it is quite dry. In summers, a lot of oil pops out with white heads on my face. Even a short-term sun exposure tans my skin. I am also suffering from the problem of dark spots. Kindly suggest a face wash, su...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.